I experienced this side effect for months on end in Seroxat withdrawal and many times whilst on the drug, at intermittent periods, over almost 4 years. The Akathisia side effect can push many over the SSRI edge, and this cripplingly inhuman side effect is unbearable and intolerable for some
. Suicide is often a welcome relief from this agony…
How can people like Andrew Witty, CEO of GSK (manufacturers of Seroxat) allow drugs like this on the market? Dangerous drugs which are prescribed to vulnerable people. Only an absolute sociopath could knowingly profit off of death, addiction and human misery…
Witty’s wealth comes from maiming consumers of drugs like Seroxat and Avandia (just an example of two drugs which GSK made billions out of despite both of them being killer-drugs).
Here is Gareth’s description of SSRI Akathisia…
This is a true story. It is called personal experience. It happened to me. In hindsight it relates to probably the most terrifying month of my life and I would like to write about it here for the first time. It happened 16 years ago.
If you would prefer not to read how an antidepressant can destroy a human mind, and even kill, then I suggest you stop here. Otherwise please read on. It’s also worth remembering while you’re reading this that there have been hundreds of suicides in Ireland so far this year. Many of these people could still be alive if they had been told the truth about these drugs before they had been prescribed.
I have written here on a few occasions about a condition – a body and mind reaction – called ‘Akathisia’, which is directly caused by antidepressant medications. I would like to explain more about this dangerous reaction this evening and what it really is, as very few people have ever heard of it. And it is one of the most dangerous and severe side-effects of these drugs.
In 2000 I was diagnosed with depression and prescribed citalopram (aka celexa, cipramil), a drug that – to the best of my knowledge – arrived in 1996. It was still brand new. These days we now know it is also extremely dangerous as I will explain in a moment. Despite all the damaged lives it has caused and the many deaths it has been responsible for, it is still one of the most frequently prescribed antidepressants from a range of drugs known as SSRIs (selective serotonin re-uptake inhibitors). Why, if this drug can induce death, is it still widely available?
Back then we knew nothing about what this toxic drug was capable of doing because it was basically still being tested. 16 years ago most of us might agree that our education about mind-altering drugs was scant and strongly influenced by the medical profession. Consequently very few of us were prepared to share our experiences like we are today because we knew no better. We were led to believe this was ‘the cure’.
The SSRIs have for years been marketed around a shocking blatant lie, namely that a chemical brain imbalance causes depression. Back then, 16 years ago, I thought (as a result of buying into this myth) that this drug would rebalance my brain chemicals and cure my depression. If only I had known back then what I know now.
I was told that the drug would take between three and five weeks (maybe six) to really ‘kick in’. I was told to be patient. So I reminded myself each day through this anxious misery and baseline unhappiness that I was feeling that I would eventually see the sun again and appreciate the life I had forgotten existed. I waited. And waited. And then after about seven days my life changed. Something truly shocking and off-the-scale of understanding started to happen.
I started to feel more anxious, in a stomach-knotted nauseous kind of way. My heart started to beat faster and I felt like I was losing my grip on reality. My first panic attack happened in a packed shopping centre on a busy Saturday afternoon. I lost the plot. I felt like I was having some sort of seizure so deep inside me I couldn’t control my rational self.
I told my two young daughters that we needed to get back home as quickly as possible. They couldn’t understand why I couldn’t explain why we needed to go home. I was cracking inside very quickly, sweating, trembling, palpitating, even crying. I was losing all sense of reality in a way that was terrifying me. How I managed to drive home that day is still something I can’t bear to think about.
Once home I went upstairs to a room which I had converted into a small office years before, closed the door and started to cry. The crying became a full-scale panic attack and I ended up lying on the floor hugging my knees trying to stop the awful sensation of severe agitation that was tearing me apart inside.
Eventually it eased; but then the pain in my knees became so bad I had to get up and walk around. It wasn’t normal walking; it was pacing. I paced around the house, often sitting down to rub the pain out of my knees, and then standing and pacing while scratching my face and squeezing my abdomen to stop the horrendous agitation that was tearing at my gut. It was so deep inside me it was tearing at my gut with a hidden pain I couldn’t reach.
In the days that followed, the aggression I felt would play horrible games with my mind. I couldn’t be around sharp instruments, or walk near water. I found it increasingly difficult to cross busy roads, or to be in a crowded place for more than a few seconds. Panic struck me randomly. I was afraid to drive my car so I stopped driving. But most of all the desire – the irrational, unwanted, terrifying need – to kill myself was never far from my mind. Death would stop this pain but I didn’t want to die, I kept thinking. My brain was in a state of meltdown. The nightmares and the sweats were truly shocking.
I lasted for three weeks on citalopram. On the 22nd day I rang my doctor. I told him I couldn’t take it anymore. I explained to him what was happening and he was shocked. I am lucky to have a very good doctor. Many people are not so lucky.
If reading about my experience here has upset you, then please let me emphasise that this was never my intention. This may not help you but I hope it might help someone who is reading this tonight and possibly going through this awful ordeal.
I made a promise to myself years ago that I would be totally honest with myself. If I can’t be honest to me, then I definitely can’t be honest with you. My writing comes from an honesty that believes in justice and support for others who are coming through what I have come through.
I know so much more these days about mental health and what heals, and also what doesn’t. I knew nothing back then. I started to educate myself when it dawned on me just how close I had come to harming myself seriously.
Unfortunately unless you have a good doctor you probably won’t be told what you need to hear and do. That is just not acceptable. If your doctor is a dickhead, get a new doctor – simple as that. If your psychiatrist is more interested in spoofing than in healing, then leave the room.
Akathisia, we are told, is usually a ‘mild reaction’ to SSRIs. Let’s be honest here. Mild is an understatement. For many people who start these drugs, akathisia is a life-threatening condition that needs to be more fully understand by both patient and doctor.
Most psychiatrists play it down because they know that three of the most popular drugs that they claim to be suitable and ‘safe’ to take for depression, that they increasingly peddle as a cure (the same drugs they include in many of their speculative, dodgy concoctions) cause akathisia: FACT.
These three drugs are Prozac (fluoxetine), Seroxat (paroxetine), and Cipramil (citalopram/celexa).
These drugs are believed to play havoc with the brain neurotransmitter norepinephrine, which under normal conditions is secreted in response to stress. It is associated with levels of insomnia, anxiety (panic), and aggression (and violence).
Research has shown that these drugs make people ‘more prone’ to suicide (and aggression) during the first few weeks of starting to take them. So many people suffer silently from akathisia. Ask any of these people if they were experiencing these awful side-effects before taking the drugs and they will tell you most likely they were not.
A deep sense of loss of interest in life, a deep-rooted unhappiness, a feeling of morbidity … these are all feelings of depression; but unfortunately often the very drug that is taken to counteract these feelings creates a violent emotional storm that many psychiatrists (and doctors) blame on the depression – not the drug.
Psychiatry is not going to change its attitudes to SSRIs. The pharmaceutical companies who developed these drugs need psychiatrists and doctors to keep selling them. Big Pharma has too much to lose. They don’t want you to find another way of healing your life. They want you to be as depressed as you possibly can be. Otherwise their profits drop because they can’t peddle their drugs. (And that’s beginning to happen.)
If a young person dies while on their drug, they blame the so-called illness, not the toxic drug. Depression is a multi-billion euro business. The second biggest exporter out of Ireland is antidepressants.
Maybe you haven’t experienced anything like what I have just described. If so, you are one of the lucky ones. If you have any doubt or bad feeling about the medication you take, or have started to take, then go straight back to whoever prescribed it to you. Demand honest answers to your questions. You are paying a lot of money. In return you are also demanding respect.
If they tell you that you are “blowing it out of all proportion” (as one young man told me he was told by his doctor), or to “stick with it”, as others have been told, or if they tell you they know best, then change your doctor. Get someone who genuinely wants to help you. It might just save your life.